Missouri, 2009

Flash Flooding in Missouri, November 15, 2009

November 15, 2009 · NWS LSX · 3 events in 3 counties and zones

Showers and a few thunderstorms developed along a slow moving cold front. This produced heavy rainfall causing some flash flooding in central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Showers and a few thunderstorms developed along a slow moving cold front. This produced heavy rainfall causing some flash flooding in central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 15, 11:49 AM CST, 11 minutes earlier.

Area forecast discussion, Nov 15, 11:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1149 AM CST SUN NOV 15 2009

.DISCUSSION...
/152 AM CST SUN NOV 15 2009/

MODEL GUIDANCE CONTINUES TO HONE IN ON UPPER LOW EVOLUTION AND TRACK
WITH A COMPLETELY CUT-OFF AND SLOWER SOLUTION DEPICTED. A PROLONGED
PERIOD OF RAINFALL IS EXPECTED WITH A WIDESPREAD STORM TOTAL OF 2
TO 4 INCHES FORECAST BY WEDNESDAY MORNING. WILL REISSUE THE ESF
FOR THE POTENTIAL OF RENEWED RIVER FLOODING.

COLD FRONT HAS MADE IT TO A KFAM...KSAR...KSLO LINE AS OF 1 AM AND
SLOWED TO A SNAILS PACE...IF NOT COMPLETELY STALLED. A NARROW LINE
OF SHOWERS EXTENDS FROM SOUTH OF KANSAS CITY TO JUST NORTH OF QUINCY
ILLINOIS.

I EXPECT THE SHOWERS TO INCREASE IN COVERAGE THIS MORNING AND
SOLIDIFY INTO A RAIN SHIELD THIS AFTERNOON ACROSS NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS. THIS WILL BE IN RESPONSE TO INCREASED
FRONTOGENESIS AND THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET
MOVING ACROSS THE REGION. HAVE TRIED TO DEPICT THE TIGHT POP
GRADIENT THAT MODEL GUIDANCE CONTINUES TO ADVERTISE WITH A SLOW
PROGRESSION OF CATEGORICAL POPS SOUTHWARD THIS AFTERNOON. APPEARS
ST. LOUIS AREA MAY ONLY SEE A FEW SHOWERS OR SPRINKLES UNTIL LATE IN
THE AFTERNOON OR EARLY THIS EVENING WHEN RAIN SHIELD OVERSPREADS THE
METRO.

A SURFACE LOW WILL DEVELOP ALONG THE STALLED FRONTAL BOUNDARY AS THE
UPPER LOW APPROACHES THE REGION TONIGHT AND MONDAY. THE SURFACE LOW
WILL OCCLUDE...WRAPPING BACK UNDER THE UPPER LOW MONDAY NIGHT INTO
TUESDAY...WITH A COMPLETELY STACKED LOW PRESSURE SYSTEM EXPECTED TO
BE CENTERED ACROSS MISSOURI BY WEDNESDAY MORNING. OCCASIONAL RAIN
CAN BE EXPECTED MONDAY AND TUESDAY...TAPERING OFF TO SHOWERS BY
WEDNESDAY. MINIMAL DIURNAL TEMPERATURE SWINGS ARE EXPECTED THROUGH
MIDWEEK WITH CLOUDS AND PRECIPITATION.

CVKING

&&

.AVIATION...
/1142 AM CST SUN NOV 15 2009/

FOR THE 18Z TAFS...
RAIN AND IFR CIGS WILL OVERSPREAD THE AREA FROM WEST TO EAST
THROUGH THE AFTERNOON AND EARLY EVENING. ONCE CONDITIONS GO
DOWN...IT LOOKS LIKE WELL SEE IFR...AND POTENTIALLY LIFR
CONDITIONS PREVAIL THROUGH MIDWEEK. NOT SURE WELL SEE MUCH MORE
THAN A TEMPORARY BREAK UNTIL THE UPPER LEVEL STORM SYSTEM WHICH IS
CAUSING THIS WEATHER EJECTS NORTHEAST ON THURSDAY.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Nov 15, 8:56 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
856 AM CST SUN NOV 15 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
856 AM CST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF CENTRAL AND
NORTHEAST MISSOURI THIS MORNING. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

A PROLONGED RAINFALL EVENT IS EXPECTED TO BRING 3 TO 5 INCHES OF
RAIN TO CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
THROUGH TUESDAY NIGHT. THIS RAINFALL WILL RESULT IN A HEIGHTENED
POTENTIAL FOR FLOODING. SEE THE HYDROLOGIC OUTLOOK PRODUCT FOR
SPECIFIC DETAILS.

MODERATE FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER. SEE THE
APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PROLONGED RAINFALL EVENT IS EXPECTED TO BRING 3 TO 5 INCHES OF
RAIN TO CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
THROUGH TUESDAY NIGHT. THIS RAINFALL WILL RESULT IN A HEIGHTENED
POTENTIAL FOR FLOODING. SEE THE HYDROLOGIC OUTLOOK PRODUCT FOR
SPECIFIC DETAILS.

MODERATE FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER. SEE THE
APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

The radar

The St Louis radar (KLSX), 117 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Callaway

When
November 15, 12:00 PM CST to 5:30 PM CST
Where
Callaway County, 2.48 mi E of Wainwright to 2.53 mi ENE of Steedman
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.577, -92.024

Between 2 and 3 inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were closed including Highway 94 near Mokane and Van Horn Boulevard in Holts Summit.

Flash Flood, Cole

When
November 15, 1:30 PM CST to 5:30 PM CST
Where
Cole County, Jefferson City to 3.16 mi W of Osage City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.580, -92.180

Between 2 and 3 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded including Scrivner, Loesch and Bainer Roads.

Flash Flood, Osage

When
November 15, 3:10 PM CST to 9:00 PM CST
Where
Osage County, 2.53 mi NNW of Shubert to 2.19 mi N of Chamois
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.554, -92.017

Between 2 and 3 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded including County Road 412 near Loose Creek and County Road 416 near Bonnots Mill.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203393, 203395, 203396.